Alert archive / Hawaii / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Honolulu, HI

February 6, 2020Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 6, 2020, 5:20 AM HST for Kauai County, Hawaii. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2020, 5:20 AM HST (15:20 UTC)
Expired
Feb 6, 2020, 2:01 PM HST
In force
9 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 32 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 3.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2020-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

794 
WGHW50 PHFO 061520
FFWHFO
HIC007-061815-
/O.NEW.PHFO.FF.W.0005.200206T1520Z-200206T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
520 AM HST Thu Feb 6 2020

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 815 AM HST.

* At 514 AM HST, the Hanalei stream gauge continues to report high 
  water levels above flood stage at the Hanalei River Bridge. Kauai 
  Emergency Management reported flooding over Kuhio Highway in the 
  vicinity of the Hanalei River Bridge. Kuhio highway near the 
  bridge is closed. Additional moderate to heavy rainfall will 
  likely keep water levels in the Hanalei River above flood stage 
  for the next several hours, with high water levels expected in 
  Hanakapiai Stream, Kawaikoi Stream, and the Wainiha River.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Some locations that will experience flooding include...
  Princeville, Wainiha, North Fork Wailua Trails, Hanalei and Na Pali
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 815 AM HST if heavy rain
persists.

LAT...LON 2223 15944 2221 15943 2204 15943 2204 15958
      2218 15967 2223 15956 2221 15950 2223 15949

FLASH FLOOD...OBSERVED

$$

RCB
3 follow-up statements
840 
WGHW50 PHFO 061803
FFWHFO
HIC007-062115-
/O.EXT.PHFO.FF.W.0005.000000T0000Z-200206T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
803 AM HST Thu Feb 6 2020

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1115 AM HST.

* At 801 AM HST, the Hanalei River Gage continues to be well above 
  threshold levels. Flooding is observed along Kuhio Highway near 
  the Hanalei Bridge and the road is closed. Rainfall continues in 
  the area, which will help to keep the water levels high over the 
  next several hours. High water levels are also expected in 
  Hanakapiai Stream, Kawaikoi Stream, and the Wainiha River.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Some locations that will experience flooding include...
  Princeville, Wainiha, North Fork Wailua Trails, Hanalei and Na Pali
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1115 AM HST if heavy rain
persists.

LAT...LON 2223 15944 2221 15943 2204 15943 2204 15958
      2218 15967 2223 15956 2221 15950 2223 15949

FLASH FLOOD...OBSERVED

$$

M Ballard
196 
WGHW50 PHFO 062100
FFWHFO
HIC007-070015-
/O.EXT.PHFO.FF.W.0005.000000T0000Z-200207T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1100 AM HST Thu Feb 6 2020

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 215 PM HST.

* At 1054 AM HST, Kauai emergency management reported that Kuhio 
  Highway remains closed at the Hanalei Bridge. Rainfall over the 
  river basin has eased considerably, but it will take several hours 
  for the runoff to subside enough to reopen the highway. The water 
  level in Wainiha River also remains elevated.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Some locations that will experience flooding include...
  Princeville, Wainiha, North Fork Wailua Trails, Hanalei and Na Pali
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 215 PM HST if heavy rain
persists.

LAT...LON 2223 15944 2221 15943 2204 15943 2204 15958
      2218 15967 2223 15956 2221 15950 2223 15949

FLASH FLOOD...OBSERVED

$$

Kodama
694 
WGHW70 PHFO 070001
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
201 PM HST Thu Feb 6 2020

HIC007-070007-
/O.CAN.PHFO.FF.W.0005.000000T0000Z-200207T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai in Kauai HI-
201 PM HST Thu Feb 6 2020

...THE FLASH FLOOD WARNING FOR KAUAI IN KAUAI COUNTY IS CANCELLED...

Significant rainfall has ended across Kauai. Although flood waters 
are receding, Kuhio Highway remains closed at the Hanalei Bridge. 
Kauai Police and the State of Hawaii Department of Transportation 
are on scene and are monitoring conditions to determine when it will 
be considered safe to reopen the highway. 

LAT...LON 2223 15944 2221 15943 2204 15943 2204 15958
      2218 15967 2223 15956 2221 15950 2223 15949

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 3:49 AM HST, 1 hour 31 minutes earlier.

Area forecast discussion, Feb 6, 3:49 AM HST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
349 AM HST Thu Feb 6 2020

.SYNOPSIS...
The leading edge of a cold front is passing through Maui County
this morning will continue to produce numerous showers along the
frontal band. Clouds and enhanced showers associated with this
frontal band will move eastward into the Big Island later this
morning. Expect showers, heavy at times, with a few thunderstorms
possible along the front. Cold northerly to northwesterly winds
will blow in behind the front followed dropping high and low
temperatures by 3 to 6 degrees below normal into early next week.
Modest showers will prevail over north facing slopes through the
weekend. Unsettled weather with additional periods of heavy
showers are possible early next week as another cutoff low
meanders just north of the island chain.

&&

.DISCUSSION...
The short term weather forecast continues to trend wet across the
state as a cold front sweeps from west to east down the island
chain. Radar and satellite imagery this evening shows the cold
front producing numerous showers from Kauai to Maui County with
rainfall rates over 1 inch per hour in some locations. Heavy
rainfall over Kauai this morning produced Flash Flooding along the
Hanalei River as reported by Kauai Emergency Management. These
moderate to heavy showers will continue to develop over Kauai
through mid morning before decreasing in intensity. Additional
moderate to heavy showers are moving into Oahu this morning just
in time for the morning commute. The cold front will move into the
Big Island around noon today, enhancing showers across the
island. Expect up to 5 inches of storm total snowfall on the Big
Island summits through Friday above the 10,500 foot elevation
level. A Winter Weather Advisory for snow remains in effect.

Cold northerly to northwesterly winds will blow in behind the
front lasting through the weekend with passing showers favoring
northern slopes of each island through the weekend. These cold
northerly winds will cause temperatures to fall 3 to 6 degrees
below normal for this time of year across the region. Meanwhile,
an extended period of strong winds will also develop over the Big
Island summits of Mauna Kea and Mauna Loa today as wind speeds
will increase above advisory levels by Thursday morning, then
increase above High Wind Warning thresholds by Thursday afternoon.
The High Wind Watch was upgraded to a High Wind Warning this
morning for both summits on the Big Island with the morning
forecast grid package.

An upper level low will deepen just north of the Hawaiian Islands
lasting through the weekend. This cold core upper low will keep
unsettled weather in the forecast through Sunday with enhanced
clouds and passing showers favoring northern slopes of each
island.

Another unstable upper low moves into the state from the north on
Sunday night. Long range model guidance keeps this low in a
meandering orbit just north of the Hawaiian Islands through much
of the week. Upper level troughs wrapping around this low will
bring periods of numerous showers to each island next week.
Temperatures are forecast to remain slightly below normal through
the first half of next week. The upper level low will likely
remain close enough to the islands for strong upper level winds
extending the strong and gusty winds over the Big Island summits
where High Wind Advisory and Warning thresholds may be exceeded
with additional snowfall possible on the highest peaks.Stay tuned
for forecast updates to both the wind and precipitation elements
for next week as the timing of these impacts for each island will
likely be adjusted.

&&

.AVIATION...
A cold front, currently over Maui County, will continue
southeastward to the Big Island later today through tonight.
Clouds and showers accompanying this front will lead to sub VFR
CIGS/VSBYS periodically. In addition to showers along and ahead
of the front, gusty northerly winds combined with a sufficient
amount of moisture will support showery conditions continuing for
northern and windward slopes today. Drier air will gradually begin
to fill in from west to east by tonight as high pressure builds to
the north.

AIRMET SIERRA remains in effect for tempo mountain obscurations
in clouds and showers from Kauai to Maui. Expect this to be
expanded to the Big Island later today. Additionally, some light
icing in the layered clouds is also expected along the front.

&&

.MARINE...
A front near Oahu will move southeast, pushing past coastal
waters Friday and moving southeast of the offshore waters by
Saturday. Gentle to locally fresh southeast winds ahead of the
front have been shifting rapidly to locally strong north winds
behind the front. A Small Craft Advisory (SCA) is in effect for
the coastal waters around Kauai starting this evening due to the
strong north winds. The SCA will likely be expanded and extended
due to large seas from a series of swells.

A surface low is forecast to develop about 800 nm northeast of
Oahu Thursday night, then strengthen to gale force and move
southwest. North winds will strengthen to near-gale force over
the northwest offshore waters with gales possible. Strong to near-
gale force winds are expected over the coastal waters. Winds are
expected to peak on Friday, then gradually subside.

A series of large swells will impact the islands through the
weekend. A northwest swell building this evening will peak
Thursday. A High Surf Advisory remains in effect for north and
west facing shores of the smaller islands for surf from this
swell. The gale developing north of the area will produce a north
northwest swell reinforcing the high surf along north facing
shores. A very large northwest swell arriving early next week may
produce surf reaching warning levels along north and west facing
shores by Monday night.

A short-period swell will maintain moderate surf along east
facing shores through Friday. The large north swell Friday and
Saturday will also refract some energy into exposed east facing
shores, possibly requiring a High Surf Advisory there as well.
A small rise in surf is possible along south facing shores through
the coming weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Friday for Niihau-Kauai
Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Olomana-
Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

High Wind Warning from 6 AM this morning to 11 AM HST Sunday for
Big Island Summits.

Winter Weather Advisory from noon today to 6 AM HST Friday for
Big Island Summits.

Small Craft Advisory until 6 PM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel.

Small Craft Advisory from 6 AM this morning to 6 PM HST Friday
for Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters.

&&

DISCUSSION...Bohlin
AVIATION...Gibbs
MARINE...Powell

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 3:17 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao4 days
Feb 5, 3:21 PM HSTWinter Weather AdvisoryHFOHawaii30 hr
Feb 5, 8:05 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 5, 11:18 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Feb 6, 12:41 AM HSTFlash Flood WarningHFOKauai6 hr
Feb 6, 3:34 AM HSTHigh Wind WarningHFOHawaii, Kalawao5 days
Feb 6, 7:20 AM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Feb 6, 11:03 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.